The importance of tapering off certain medications

Geodon ziprasidone

In the past, I have suffered consequences from not tapering off certain medications according to my doctor’s instructions. Perhaps I finally threw in the towel on a medication because of unbearable side effects and wishing to go off the medication as soon as possible, I took the matter into my own hands.  Hey! It’s my body and brain. I can do whatever I want to do! Yeh, but boy was I in for a big surprise. My illness either came back with a vengeance, and I ended up in the hospital multiple times as a result, or the withdrawal symptoms were far more unbearable than the side effects I originally experienced.

We all have the right to go off of any medication we want, but after years of experience I have found that giving a medication a fair shot is wise. Side effects of some medications do ease over time. We often grow tolerant of them. Side effects can sometimes be far less bothersome than the illness itself, if the medications calm the illness sufficiently. When I was younger and less patient, I didn’t know that. It took a while to discover.

Obviously, though, there are some medications that over time do us harm in many ways that warrant a tapering off. Perhaps a new less harmful and yet helpful medication can be tried, or maybe our illness is stabilized enough that fewer medication might be adequate. I’ve been in a situation like that during the past three or almost four years. Why take more medications than I need at the time, especially if my mind will clear more and my body will be restored?

At the worst of my illness, I was on a cocktail of seven psychotropic medications, plus one more I often took “as needed”. Though they were all required at one time to stabilize me, unbearable side effects eventually started over time. One medication gave me a dystonia (in my case an uncontrolled movement of muscles around my lips). My doctor slowly tapered me off that over a four month period. Some may be tapered off quicker or even immediately removed in some cases. It all depends on various factors (i.e. if just small decreases stop the side effect, if the side effect is especially severe, or maybe if one hasn’t been on the medication for long).

After about five and half years on a therapeutic dose of one medication, my kidney function began to be effected. In response, my doctor slowly weaned me off that medication 300 mg every three months. My kidney function is still not normal, but at least hasn’t worsened. The removal of this medication didn’t affect my illness negatively, but did improve my cognitive function and lessen some annoying side effects.

After about six years on a medication called Geodon (ziprasidone), I began to have moderate-severe akathisia (inner restlessness, sort of like restless leg syndrome). In the beginning, my doctor gave me other medications to ease that side effect, but I must say I complained frequently over a two year period. My illness was mostly stabilized, so he and I decided to taper me off of it. I have to confess, that this medication has been the hardest for me to come off of. I took it for over eight years. The taper from 160 to 120 mg was fine, but then I experienced terrible withdrawal effects (headaches, upset stomachs, sweating). The taper slowed significantly. It’s been eight months and I’m still on 60 mg of this medication. I am assuming it will be a whole year of tapering off to be free of it. I will say that my akathisia has pretty much disappeared, but we still have the goal to get me off of it completely. Recently I have had some minor reemergence of my illness, but adjustments were made to one of my other remaining medications in the same class.

After I’m off Geodon (ziprasidone), I intend to be tapered off the “as needed” medication I mentioned. Normally if it is “as needed” I wouldn’t need a taper, but I took that “as needed” almost every day for three and a half years. It is notorious for creating a bit of dependency, so slow tapering off this medication will also be necessary. Hopefully then, I will really only take it occasionally “as needed”.

patience quote.jpgOh my! When my mother told me “Patience is a virtue” when I was a child, I hated to hear it. But I have really learned that over the years. I know the value of patience now. I know that I will reach my eventual desired destinations in terms of my medications, but will do so safely and as comfortably as possible.

If some of the above scares you about medications, please know that I’ve valued my medications dearly.  I have been mostly well for over eight years now. I value these eight years and do not believe I would have been so well without my treatments and therapy. I look forward to when my medication cocktail is even smaller, though I know it will never be fully eliminated.

One thought on “The importance of tapering off certain medications

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s